Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 17, NWS Caribou, ME

July 3, 2002Washington County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 3, 2002, 9:09 PM EDT for Washington County, Maine. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2002, 9:09 PM EDT (01:09 UTC)
Expired
Jul 3, 2002, 10:00 PM EDT
In force
51 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Washington County, ME

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 1.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2433 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCAR 040109
SVRCAR
MEC029-040200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
900 PM EDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHEAST MAINE   
  THIS INCLUDES THE CITY OF CHERRYFIELD...WESLEY

* UNTIL 1000 PM EDT

* AT 900 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF CHERRYFIELD...MOVING EAST 
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT 
  CHERRYFIELD AT 915 PM EDT   
  JONESBORO AT 925 PM EDT
  WHITNEYVILLE AT 930 PM EDT
  WESLEY AT 930 PM EDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN. $$

HEWITT
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 6:47 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 3, 6:47 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
647 PM EDT WED JUL 3 2002

UPDATED...
UPDATED TO ADD CHANCE OF SHOWERS AND THUNDERSTORMS OVER ENTIRE AREAS
THROUGH ENTIRE TONIGHT PERIOD.  OTHERWISE...NO CHANGES.

SYNOPSIS...A WEAK COLD FRONT WILL DISSIPATE OVER CENTRAL MAINE
TONIGHT.A STRONGER COLD FRONT WILL CROSS THE AREA ON THURSDAY AND
USHER SIGNIFICANTLY COOLER AIR INTO THE REGION...ALONG WITH SHOWERS AND
THUNDERSTORMS. AN UPPER LEVEL LOW PRESSURE WILL GRADUALLY MOVE OVER THE AREA
FRIDAY AND SATURDAY. THIS SYSTEM WILL PRODUCE UNSETTLED WEATHER INTO SUNDAY.

DISCUSSION...
THE VERY HOT AND HUMID AIRMASS STILL INPLACE OVER CENTRAL AND DOWNEAST
MAINE WITH TEMPERATURES IN THE 90 TO 75 RANGE AND MID 70 DEWPOINTS.
HEAT INDEX VALUES AROUND 106 BANGOR AREA. ISSUED SPS EARLIER TO
HIGHLIGHT HEAT DANGER THIS AFTERNOON. DEWPOINT FRONT SLIPPED THORUHG
NORTHERN MAINE DURING THE MORNING AND DROPPED DEWPOINTS INTO THE LOWER
60S. THIS FEATURE SHOULD WASH OUT THIS EVENING. ALTHOUGH LOW LEVELS VERY
MOIST DOWNEAST...UPPER LEVEL TEMPERATURES ARE VERY WARM WHICH HAVE
CAPPED CONVECTION SO FAR. HAVE INCLUDED A LOW CHANCE FOR THUNDERSTORMS
THIS EVENING AS SATELLITE SHOWS TOWER CU.

12Z MODEL ENSEMBLE BRINGS A COLD FRONT ACROSS THE AREA THURSDAY/THU
EVENING. THIS SHOULD PROVIDE ENOUGH LIFT TO PRODUCE WIDESPREAD SHOWERS AND
THUNDERSTORMS THU. ALSO...IT WILL PUT AN END TO THE STIFLING HEAT.MODELS
ALSO BRING CUT OFF UPPER LOW OUT OF CENTRAL CANADA. AVN HAS BEEN CONSISTENT
IN MOVING THIS FEATURE SLOWLY ACROSS FA FRIDAY AND SAT. THIS WILL PRODUCE
SCT SHOWERS OVER THE NORTH ON FRI AND WIDEPSREAD SHOWERS/THUNDERSTORMS SAT.
SOME SHOWERS COULD LINGER INTO SUN...BUT WILL KEEP IT DRY FOR NOW.

ENSEMBLE AVN TEMPERATURES OVER THE WEEKEND SHOWING LARGE SPREADS
INDICATING A LOW CONFIDENCE FORECAST. WILL TREND TEMPERATURES AND POPS
TOWARD MEAN. IN THE TERM...AVN MOS TEMPERATURES MOST REASONABLE WITH FWC
TOO WARM AND ETA TOO COOL. DO NOT SEE THE HIGH POPS FOR THE NORHTERN ZONES
TONIGHT AS SATELLITE LOOPS DO NOT SHOW ANYTHING UPSTREAM TO THREATEN
OVERNIGHT. SO WILL CUT POPS TO 20%.

COASTAL WATERS...NO HEADLINES TODAY OR TONIGHT. FOG WILL LOWER
VISIBILITIES.

.CAR...NONE.

BT/JH

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:22 PM EDTTornado WarningCARPenobscot38 min
Jul 3, 8:30 PM EDTSevere Thunderstorm WarningCARHancock60 min
Jul 3, 10:00 PM EDTSevere Thunderstorm WarningCARHancock, Washington60 min
Jul 3, 10:23 PM EDTSpecial Marine WarningCAR97 min
Jul 3, 11:31 PM EDTSevere Thunderstorm WarningCARAroostook89 min
Jul 4, 1:02 AM EDTSevere Thunderstorm WarningCARAroostook43 min
Jul 4, 1:52 AM EDTSevere Thunderstorm WarningCARAroostook38 min
Jul 4, 9:51 AM EDTSevere Thunderstorm WarningCARAroostook39 min
Jul 4, 11:08 AM EDTSevere Thunderstorm WarningCARAroostook52 min
Jul 4, 11:59 AM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis61 min
Jul 4, 12:10 PM EDTTornado WarningCARAroostook50 min
Jul 4, 12:38 PM EDTTornado WarningCARAroostook22 min
Jul 4, 12:58 PM EDTSevere Thunderstorm WarningCARAroostook32 min
Jul 4, 1:32 PM EDTSevere Thunderstorm WarningCARAroostook58 min
Jul 4, 3:18 PM EDTSevere Thunderstorm WarningCARAroostook, Piscataquis57 min
Jul 4, 3:38 PM EDTTornado WarningCARAroostook52 min
Jul 4, 4:30 PM EDTSevere Thunderstorm WarningCARAroostook45 min
Jul 4, 5:13 PM EDTSevere Thunderstorm WarningCARPenobscot47 min
Jul 4, 5:32 PM EDTSevere Thunderstorm WarningCARWashington43 min
Jul 4, 6:05 PM EDTSevere Thunderstorm WarningCARPenobscot25 min
Jul 4, 6:17 PM EDTSevere Thunderstorm WarningCARHancock58 min
Jul 4, 6:25 PM EDTSevere Thunderstorm WarningCARWashington65 min
Jul 4, 7:29 PM EDTSevere Thunderstorm WarningCARWashington61 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.